Hello! I want to ask some questions about BGs. My brother who is 14 years old was diagnosed with Type 1 diabetes 4 months ago. My brother has problems with blood glucose, which goes low to about 50 to 60 and he feels bad. What must he do when he has his BG too low? I know that he must eat sweets but I dont know when these sweets will increase his BG. How many hours after or what is the main sweet that increases the BG faster than others (fast acting carbs?) Also how can we prevent the extreme swings? His phycisian said to him to eat things that contain proteins and fats.
This is a difficult question to answer, since the answer to the low sugar problem depends largely on the diabetes program your brother is on, including what he's doing with meal planning, exercise, and insulin shots. To say nothing of whether his pancreas is making a little bit of insulin now and then!
There's an imbalance someplace in the program, and this has to be reviewed with his Diabetes Team to figure out what to recommend.
Most kids who are 14 will do lots better if placed on multiple injections of insulin, and learn the rules for "flexible" insulin use. It may sound a little weird, but more shots mean less hassle.
Original posting 16 Jan 96
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.